Low potassium level
Low potassium level is a condition in which the amount of potassium in the blood is lower than normal. The medical name of this condition is hypokalemia.
Potassium - low; Low blood potassium; Hypokalemia
Potassium is needed for cells to function properly. You get potassium through food. The kidneys remove excess potassium through the urinary system to keep a proper balance of the mineral in the body.
Common causes of low potassium level include:
A small drop in potassium level often does not cause symptoms, which may be mild, and may include:
- Feeling of skipped heart beats or palpitations
- Muscle damage
- Muscle weakness or spasms
- Tingling or numbness
A large drop in potassium level may lead to abnormal heart rhythms, especially in people with heart disease. This can cause you to feel lightheaded or faint. A very low potassium level can even cause your heart to stop.
Exams and Tests
Your health care provider will order a blood test to check your potassium level.
Other blood tests may be ordered to check levels of:
An electrocardiogram (ECG) to check the heart may also be done.
If your condition is mild, your provider will likely prescribe oral potassium pills. If your condition is severe, you may need to get potassium through a vein (IV).
If you need diuretics, your provider may:
- Switch you to a form that keeps potassium in the body. This type of diuretic is called potassium-sparing.
- Prescribe extra potassium for you to take every day.
Eating foods rich in potassium can help treat and prevent low level of potassium. These foods include:
- Baked potato
- Cooked lean beef
- Peanut butter
- Peas and beans
- Wheat germ
Taking potassium supplements can usually correct the problem. In severe cases, without proper treatment, a severe drop in potassium level can lead to serious heart rhythm problems that can be fatal.
In severe cases, life-threatening paralysis may develop. This is more common when there is too much thyroid hormone in the blood. This is called thyrotoxic periodic paralysis.
When to Contact a Medical Professional
Call your provider right away if you have been vomiting or have had excessive diarrhea, or if you are taking diuretics and have symptoms of hypokalemia.
Mount DB, Zandi-Nejad K. Disorders of potassium balance. In: Taal MW, Chertow GM, Marsden PA, et al., eds. Brenner and Rector's The Kidney. 9th ed. Philadelphia, PA: Elsevier Saunders; 2012:chap 17.
Seifter JL. In: Goldman L, Schafer AI, eds. Goldman's Cecil Medicine. 25th ed. Philadelphia, PA: Elsevier Saunders; 2016:chap 117.
Reviewed By: Laura J. Martin, MD, MPH, ABIM Board Certified in Internal Medicine and Hospice and Palliative Medicine, Atlanta, GA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.